[Skip to Content]
[Skip to Content Landing]
Article
November 1953

NEUROLOGICAL COMPLICATIONS FOLLOWING THE USE OF EFOCAINE

Author Affiliations

DURHAM, N. C.
From the Division of Anesthesia, Duke Hospital and the Duke University School of Medicine.

AMA Arch Surg. 1953;67(5):738-740. doi:10.1001/archsurg.1953.01260040749011
Abstract

MANY FAVORABLE reports on the use of Efocaine 1 as a long-acting local anesthetic drug have been published in the past two years.2 Studies of histological changes following the injection of this drug in various animals have been reported previously by us.3 These changes may be summarized as follows: necrosis of muscle followed by regeneration and connective tissue proliferation; nerve destruction of varying degrees of severity, the repair of which may be associated with neuroma formation. It is not unexpected, therefore, to see reports of complications associated with the use of this drug appear in the medical literature. Bonica4 noted 6 cases of postinjection neuritis in 100 cases in which this drug was used. Eastwood and Bartlett5 recently stated that they have discontinued the clinical use of Efocaine because of similar complications. Shapiro and Norman6 reported three serious complications following the injection of this drug,

First Page Preview View Large
First page PDF preview
First page PDF preview
×